How Do You Know If A Skin Rash Is Caused By HIV Infection?

April 28, 2021 | Written By: Nurul Afiqah

How Do You Know If A Skin Rash Is Caused By HIV Infection?

Symptoms of a rash on the skin can be caused by various possible types of disease and are usually not dangerous. However, for those who are involved in risky activities, a skin rash can create confusion as it can be a symptom of an HIV infection. So, how to know for sure if a rash on the skin is an HIV rash or not? Follow this article to find out the answer.

How Does Skin Rash In HIV Look Like?

A rash can be an early sign of an HIV infection, which takes effect within 1 to 2 weeks after a person is exposed to the virus. 

50 to 90 per cent of people living with HIV will experience flu-like symptoms in addition to the skin rash during the initial stage. However, the symptoms of HIV are difficult to identify with certainty at the initial stage of the disease and the symptoms vary from person to person. This is because most of the symptoms you experience are non-specific and may seem like other diseases.

There are several early symptoms of an HIV infection that can occur along with symptoms of a rash on the skin, including:

  • muscle pain

  • chills

  • sweating at night - even if the weather is not hot

  • sore throat

  • fever

  • swollen lymph nodes

  • fatigue

  • There are ulcers in the mouth

How long does it take for HIV infection symptoms to manifest? According to the Centers of Disease Control and Prevention (CDC), these listed symptoms may appear within 2 to 4 weeks of being exposed to an HIV infection and may last for a period of several days to weeks.

Know the Types & Causes of HIV Skin Rash

HIV rash can be caused by symptoms of HIV itself or infections and other diseases that occur due to a weak immune system after being attacked by HIV.

  • Acute HIV Infection

The rash that occurs during an acute phase of HIV is usually temporary. The form of skin rash caused by acute HIV infection is slightly elevated from the normal skin surface. It is commonly found in the following parts:

  • Chest or face and sometimes on the hands and feet

  • A red rash on the skin in people with fair skin and more purple on people with dark skin

However, if someone does not take any medication to treat HIV, the rash may become more problematic and cause other skin problems to occur.

  • Secondary Infection By Other Disease

As explained above, the rash in an HIV patient is not necessarily caused by HIV infection alone. Skin rashes in HIV patients can be caused by infections including bacteria, mold, viruses or parasites as well as other diseases that are easily contracted by those with HIV because of their weak immune system. The diagnosis of the cause of the skin rash in an HIV patient may be challenging because there is the potential for an infection or other disease that causes such symptoms. 

The shape of the rash on the skin can be classified into several categories, either as it is shaped like a papule, plaque or nodule. A papule is slightly elevated and is less than 1 cm in diameter. While the diameter for a plaque is also more than 1 cm. These papules and plaques form on the top layer of the skin, namely the epidermis and also the dermis. Nodules form on deeper layers of skin and are larger than 2 cm in diameter. Papules, plaques, and nodules may be caused by infection, inflammation or inflammation. 

Some of the skin problems that may arise among people with HIV include:

  • Molluscum ecthyma

  • Firm

  • Skin cancer

  • Cellulitis

  • Intertrigo Bullous

  • Psoriasis

  • Seborrheic dermatitis

  • Impetigo

  • Scabies

  • Eczema

Most skin problems are difficult to heal. However, the symptoms may get better or may disappear temporarily. 

  • HIV Medication or Other Medications

The medications used in the treatment of HIV and other related infections may trigger the side effect of a rash on the skin. However, skin rashes caused by HIV medications are usually not a serious problem and they can go away in a few days to weeks without treatment. However, if the medication is causing a serious skin rash, other alternatives may need to be given. Please chat with your doctor before stopping any medication. 

When Should You Meet a Doctor?

If you develop a rash and feel that you have been exposed to the HIV virus, do not delay your visit to the doctor. In particular, if the treatment of the skin rashes you may have tried cannot reduce the rash problem you are having, you should do an HIV screening test to find out your status whether you have been infected by HIV or not. The sooner this infection is detected, the sooner treatment can be administered. Medications will help control the virus, prevent complications from developing AIDS (acquired immune deficiency syndrome) and help a person get a better quality of life. The risk of transmission to others will also be reduced. 

Patients who already have an HIV diagnosis should see a doctor if a new rash appears or an existing rash gets worse. Immediate treatment may be needed if:

  • Rash spreads rapidly

  • There is swollen lymph nodes or fever

  • There are other symptoms, such as nausea and vomiting

*The free doctor consult initiative is supported and fully funded by DoctorOnCall